North Carolina, 2018

Damaging Wind in North Carolina, June 25, 2018

June 25, 2018 · NWS ILM · 1 event in 1 county or zone

Strong storms produced damage and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong storms produced damage and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 25, 3:05 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 25, 3:05 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
405 PM EDT Mon Jun 25 2018

.SYNOPSIS...
A weak front will remain stalled over the area through Tuesday
before Atlantic high pressure rebuilds. Another front may drop
into the area Friday before dissipating.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A Severe Thunderstorm Watch is in effect for the entire area
until 10 PM tonight.

A cold front is currently moving south into the area. Based on
surface observations, it appears the location of the front as
of 4 PM is near the NC/SC border. Convection is currently being
driven in two different locations. The first is for the coastal
counties, due to the sea breeze moving inland. The second is
further inland, which is due to a mid-level impulse approaching
from the west. The expectation is for convection to increase for
both areas, with the inland convection becoming more dominant
as we head into the evening. There is plenty of instability in
place, especially with temperatures well into the 90s and dew
points in the lower 70s. SPC Mesoscale Analysis currently shows
MLCAPEs ~2,500 J/kg across the southernmost tier of the CWA.
MLCAPEs are forecasted to increase over the next few hours with
a band ~3,000 J/kg across the southernmost tier of the CWA and
along the coast. Low level lapse rates are steep, up to 8 C/km.
PWATs are also around 2". All of these and more will help
increase the convective potential over the upcoming hours. The
main threat will be damaging winds. But small hail will also be
possible. Heavy rain should also be expected in these storms.
Though, they appear to be moving at a decent rate, which will
help to limit the flooding potential. However, any training or
backbuilding of storms over the same locations would cause
issues. The POPs generally reflect the timing of multiple CAMs
and radar trends. The worst conditions are expected in the
evening, then improving as the bulk of activity moves offshore.
Though, remnant showers should persist well into the night,
especially for the coastal counties. Overnight lows will
generally range from 70-75 degrees.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
A relatively active pattern is likely to persist into Tuesday as
a weak front remains stalled over eastern NC while a series of
upper shortwaves move through the area. Somewhat drier, more
stable air will shift in from the north as surface high pressure
builds down the Eastern Seaboard. Better instability will exist
across the SC Pee Dee region which will be south of the front.
We show 40-50% PoPs Tuesday into Tuesday evening, diminishing
Tuesday night as the greatest upper vorticity energy moves
southeast of the area. A marginal severe threat will exist
mainly along the NC/SC border and the Pee Dee region where the
best instability will exist. High temps will be noticeably
cooler given the weak cold air advection. Temps will top out in
the upper 80s with heat indices in the mid to upper 90s.

Temperatures will gradually warm Wednesday through Thursday as
the upper ridge builds toward the eastern United States. Mainly
diurnal convection is expected each day with the sea breeze the
main driver, though weak shortwave energy could also drive some
convection. Heat indices may be back above Heat Advisory
criteria again on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A large upper ridge will build over the area Thursday night
through Sunday before shifting east of the area early next week.
Hot and muggy conditions are expected through Sunday, with the
potential for Heat Advisories. Mainly diurnal convection is
anticipated each day. Slightly cooler temps will occur Monday
into Tuesday as stronger onshore flow develops.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 18Z...Radar shows two areas of convection developing this
afternoon, one along the sea breeze and another far inland. The
threat for thunderstorm impacts to the airports will increase
this evening and tonight as a mid-level disturbance combines
with a southward moving cold front. TEMPO IFR within severe
convection is possible. The bulk of the convection is expected
to shift offshore late this evening and overnight, allowing for
improving conditions. Winds are likely to shift to northwest or
even north late in the period.

Extended Outlook...Scattered showers and tstms will affect all
terminals Tuesday into Tuesday night. Brief period of MVFR
ceilings possible at NC terminals Tue night. Otherwise mainly
VFR outside brief restrictions in scattered showers/tstms.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
A cold front will move south into the area, then stall over the
coastal waters. North of the front, expect light winds,
generally from the north. South of the front, expect light
winds, generally from the south. Seas will range from 2-3 ft.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Brief period of E to NE flow over the NC waters Tuesday into
Tuesday night before Atlantic high pressure rebuilds and flow
becomes southerly.

LONG TERM /THURSDAY THROUGH FRIDAY/...
SW flow Thursday into Thursday night, becoming variable Friday
as a weak front drops into the waters.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
MARINE...99
Hazardous weather outlook, Jun 25, 12:13 PM EST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
113 PM EDT Mon Jun 25 2018

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
261715-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
113 PM EDT Mon Jun 25 2018

...SEVERE THUNDERSTORM WATCH 218 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is marginal risk for excessive rainfall and localized flash
flooding potential on Tuesday.

Heat index values could reach 100 to 105 degrees Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

AMZ250-252-254-256-261715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
113 PM EDT Mon Jun 25 2018

...SEVERE THUNDERSTORM WATCH 218 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 25, 3:56 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON SC
456 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     3 SSE QUINBY            34.19N  79.72W
06/25/2018  M56 MPH          FLORENCE           SC   ASOS

            KFLO ASOS REPORTED PEAK GUST OF 49 KTS.

&&

EVENT NUMBER ILM1800002

JRL
Special weather statement, Jun 25, 4:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wilmington NC
502 PM EDT MON JUN 25 2018

SCZ054>056-058-252145-
Coastal Georgetown SC-Coastal Horry SC-Inland Georgetown SC-
Central Horry SC-
502 PM EDT MON JUN 25 2018

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN GEORGETOWN AND
SOUTHWESTERN HORRY COUNTIES UNTIL 545 PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dongola, or 10 miles west of Socastee, moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murrells Inlet, Plantersville, Burgess, Yauhannah, Bucksport and
Waccamaw Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern South Carolina.

LAT...LON 3354 7938 3371 7927 3371 7924 3370 7925
      3369 7923 3371 7919 3373 7919 3375 7922
      3377 7911 3353 7903
TIME...MOT...LOC 2101Z 006DEG 9KT 3370 7918

JDW
Special weather statement, Jun 25, 4:06 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington NC
506 PM EDT MON JUN 25 2018

SCZ054-055-058-252145-
Coastal Horry SC-Inland Georgetown SC-Central Horry SC-
506 PM EDT MON JUN 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GEORGETOWN AND
SOUTHERN HORRY COUNTIES UNTIL 545 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm over
Yauhannah, or 11 miles northwest of Murrells Inlet, moving southeast
at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dongola, Plantersville, Burgess, Yauhannah and Bucksport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern South Carolina.

LAT...LON 3370 7934 3372 7929 3372 7927 3370 7927
      3371 7924 3369 7925 3370 7920 3372 7919
      3375 7922 3379 7913 3361 7900 3357 7909
      3358 7910 3361 7910 3360 7911 3361 7912
      3354 7918 3352 7921
TIME...MOT...LOC 2106Z 328DEG 13KT 3367 7920

TRA
Special weather statement, Jun 25, 4:24 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington NC
524 PM EDT MON JUN 25 2018

SCZ024-033-059-252215-
Marion SC-Northern Horry SC-Dillon SC-
524 PM EDT MON JUN 25 2018

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN DILLON...NORTHWESTERN
HORRY AND MARION COUNTIES UNTIL 615 PM EDT...

At 523 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Marion, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Marion, Mullins, Sellers, Galivants Ferry, Fork, Blue Brick, Zion,
Gapway, Brittons Neck, Rains, Gresham, Smithboro, Green Sea, Aynor,
Nichols and Carolinas Hospital System - Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern South Carolina.

LAT...LON 3430 7919 3411 7893 3396 7924 3396 7933
      3392 7931 3388 7940 3389 7940 3390 7943
      3395 7949 3397 7948 3399 7952 3404 7951
      3407 7954 3410 7952 3413 7952 3413 7953
      3418 7957 3423 7954 3427 7957 3430 7962
TIME...MOT...LOC 2123Z 315DEG 16KT 3413 7941

JDW
Local storm report, Jun 25, 4:27 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
527 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     5 ESE FLORENCE          34.15N  79.71W
06/25/2018                   FLORENCE           SC   DEPT OF HIGHWAYS

            TREE DOWN ON BRIDLE CIRCLE AND TRILLY LANE.

&&

EVENT NUMBER ILM1800089

43
Special weather statement, Jun 25, 4:27 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington NC
527 PM EDT MON JUN 25 2018

NCZ109-252230-
Inland Brunswick NC-
527 PM EDT MON JUN 25 2018

...STRONG THUNDERSTORM WILL AFFECT CENTRAL BRUNSWICK COUNTY UNTIL
630 PM EDT...

At 526 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brunswick County Community College Main Campus, or 12 miles north of
Oak Island. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mill Creek and Bolivia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern North Carolina.

LAT...LON 3411 7807 3400 7812 3409 7832 3417 7827
TIME...MOT...LOC 2126Z 115DEG 2KT 3409 7819

TRA

The radar

The Wilmington radar (KLTX), 121 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
June 25, 4:30 PM EST to 4:32 PM EST
Where
Robeson County, 2.07 mi N of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
34.780, -79.330

Robeson County Water Treatment Plant reported large limbs down and dime size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759353.